Question about metformin

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Community > Diabetes Treatment > Diabetes Medication and Supplies

Diabetes Medication and Supplies Discuss diabetes medication and diabetes supplies here. Talk about experiences you have with certain medication and diabetes supplies, or with certain diabetes supply stores or manufacturers.


Question about metformin


Closed Thread
 
Shared Thread Thread Tools
Old 05-10-2009, 13:55   #1
 
Join Date: May 2009
Posts: 4


Default Question about metformin

I hope someone can help

Are the GI side effects with metformin caused or made worse if you eat too many carbs? Or eating too many simple carbs or not combining the carbs with a protein source?

I'm a bit confused as to why I'm having symptoms again after getting "used" to the med; and when I feel like this, the only thing I can tolerate is stuff like crackers, toast, juice. The thought of eating a protein makes me want to gag (sorry). But if that is actually making it worse...

I can't seem to find a definitive answer to this. Any insight would be much appreciated.

Clio is offline  
Old 05-10-2009, 14:33   #2
Senior Member
 
Join Date: Sep 2007
Location: Ontario Canada
Posts: 1,077

Diagnosed in 1961-now 50+ years with Diabetes

23 likes received
Default

Hi Clio:

I have also heard of the evil Metformin too many times. It depends upon the Person's system. Some get mild symptoms, some really get them Bad and have to stop taking it. With some, it only lasts for a month, some longer. The nausea is a common symptom. That is why this medication helps People lose weight. Usually a lower dose is given to help reduce the nausea.

I haven't heard of foods affecting the symptoms of Metformin one way or the other. That is an interesting idea though. Perhaps a Type 2 who is on Metformin will have some thoughts on this shortly.

__________________
***Life Is A Highway.......T.C.
Terrie is offline  
Old 05-10-2009, 20:23   #3
johnleveritt
Guest
 
Posts: n/a


Default

I was on Metformin 2000mg per day (1000 morning, 1000 night) for years, and taking 2 kinds of insulin (u/100 Lantus (slow acting for basal), u/100 Novalog (fast acting for bolus)) before being on the pump (now I'm on 1 kind of insulin (U/500 Humulin), and no more Metformin. And I never had a problem with the Metformin, so it's individual I guess.

 
 
Old 05-13-2009, 17:42   #4
Junior Member
 
Join Date: Mar 2009
Location: Crosby, ND
Posts: 1


Default MET. reactions

Diarrhea! I must take Imodium with the Metformin, ER or regular. This has been the case for the last 12 months. Been a user for over 10 years. Curiously, I didn't have a problem until my dosage was increased from 2000mg to 2500mg (regular). I have now reduced to 500mg ER and still have the problem. I have no idea why my sensitivity changed. I had hoped that it was a temporary condition as many have experienced, no joy!

bruce58730 is offline  
Old 05-14-2009, 02:14   #5
Senior Member
 
Lloyd's Avatar
 
Join Date: Sep 2008
Location: South Dakota USA
Posts: 99

Member Type
Type 2
Diagnosed in 1994

39 likes received
8 likes given
Default

I think metformin, like most things we deal with related to diabetes, is a matter of trial and error.

I've been taking metformin for 15 years with no problems.

-Lloyd

__________________
Well controlled diabetes is the leading cause of NOTHING. - Dr. William Polonsky

My book Successful Diabetes Management is available @ Amazon
Type 2 17 years, Metformin/Apidra via Pump
2011 A1c 5.0 5.0 5.2 5.0 2010 5.3 5.3 5.3 5.4 5.4
2009 5.4 5.4 5.3 5.2 2008 5.0 5.1 5.2 4.9 4.9
2007 5.3 5.5 5.7<----Pump 6.9 (Mix)
2006 (Lantus) 7.8 (Pills) 8.5 (Pills) 8.7 (Pills) 7.1
2005 8.4 6.9 7.4 (Pills)2004 6.2 5.6 6.4 6.0 (Pills)
Lloyd is offline  
Old 05-14-2009, 02:17   #6
Active Member
 
Romeos Tune's Avatar
 
Join Date: May 2009
Location: United States
Posts: 17


Send a message via ICQ to Romeos Tune
Default

I've been taking it for almost a month now and just now finally getting a little more used to it. At least I can tell I am adjusting slowly but surely.

Romeos Tune is offline  
Old 07-02-2009, 18:38   #7
4x5
Active Member
 
Join Date: May 2009
Location: Westmont, IL USA
Posts: 23


4 likes received
Default

So how are you handling Metformin now? I started taking it early March and it was rough. I had to deal with the side effects for better then a month. The worst were the muscle spasms in my back. The pain would bring me to tears (i have a high threshold of pain so that's not easy) for better then a month!! Luckly the person I work for is married to a woman with adult onset type 2 diabetes and she had the same basic reactions I did including the muscle spasms in the back. As a result he knew what I was going through.

In my case it all went away and now I feel better then I have in a long time.

4x5 is offline  
Old 07-03-2009, 04:17   #8
JEG
 
Join Date: Jul 2009
Posts: 8


Default

Metformin reduces the uptake of glucose in the GI, If you are having a very sugary meal some of this can make it to your large intestine, pulling water along with it, giving you a very watery stool (diarrhea).

JEG is offline  
Old 07-03-2009, 13:53   #9
 
Join Date: Jul 2009
Posts: 28


Default

Oh the fun with this drug!

wickedwickedwitch is offline  
Old 01-31-2010, 02:37   #10
Junior Member
 
Join Date: Jan 2010
Posts: 4


Default Taking Metformin

How are you all taking Metformin. With meal, before? I just started and Dr. told me with meal, but my wife takes a different medicine and she said I should take 30 minutes before. Honestly, 15 minutes before is all I can stand. I start to get sick at stomach and have to eat anyways.

TheQuest is offline  
Closed Thread

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Metformin from Sams Club muthukumaran_m Diabetes Medication and Supplies 3 02-12-2010 03:39
diareaha and metformin hcl levi's mom Diabetes Medication and Supplies 10 07-07-2009 01:18
Problems with Metformin HCL levi's mom Diabetes Medication and Supplies 5 07-03-2009 13:49
Serious question... rwyncaruvegas37 Diabetes 2 01-10-2009 23:15
My Question about quadeolempemo DiabetesForum Site Feedback and Help Desk 1 10-05-2008 06:31

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 00:49.




Powered by vBulletin®
Copyright ©2000 - 2021, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2021 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2021 DragonByte Technologies Ltd.